Texas, 2021

Damaging Winds in Texas, July 31, 2021

July 31, 2021 · NWS AMA · 6 events in 3 counties and zones

During the late afternoon of the 31st of July, several small thunderstorms developed with daytime heating as the summer monsoon moisture plume extended across the area. By evening, the initial storms sent out several outflow boundaries which collided with one another and created larger and stronger thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon of the 31st of July, several small thunderstorms developed with daytime heating as the summer monsoon moisture plume extended across the area. By evening, the initial storms sent out several outflow boundaries which collided with one another and created larger and stronger thunderstorms. While lack of wind shear (stronger winds aloft) caused these storms to collapse on themselves, the environment was favorable for collapsing storms to produce damaging wind gusts across the Texas Panhandle. Though no damage was reported several automated weather stations recorded wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 1:16 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 1:16 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
216 PM CDT Sat Jul 31 2021

.SHORT TERM...Tonight through Tomorrow Night...

Current obs show the front to be in Kansas and almost on the OK
Panhandle doorstep. Visible satellite shows cumulus clouds forming
in the southeastern half of the Panhandles from a line from Vega
to Beaver and a storm starting to fire up east of Silverton. As
the cumulus builds and we near convective temp today, we will see
more storms start to fire up. Storms in the OK Panhandle may see
severe wind gusts as DCAPE is strongest up there with around
1000-1500 J/kg DCAPE and inverted V soundings. MLCAPE is only
around 500 J/kg today so not expecting much for large hail.
Visible satellite also shows an area of cu forming in the
northwestern Panhandle that is in response to the surface flow
bringing air around the low and up the terrain. A shield of low
clouds in association with the front are in KS and heading
southward. As the front pushes through the area, more showers and
thunderstorms will fill in around the Panhandles. By sunset the
instability will decrease and the severe threat will diminish. A
shortwave is set to arrive overnight, which will enhance
thunderstorm chances between 03Z and 09Z. Another shortwave looks
to ride around the upper level flow and arrive midday tomorrow. So
depending on the location of the front by that time, more showers
and storms may be induced along the front. If the front is far
enough south, the atmosphere should be stable enough that the
arrival of the wave won't have an effect. Between the cooler air
mass, showers, and the cloud cover all day tomorrow, the
Panhandles may see temps 15 to 20 degrees cooler than today.

Beat

&&

.LONG TERM...Monday through Friday night...

Current satellite analysis depicts an upper level trough digging
into the Upper Mississippi River Valley with an MCS over eastern
MO and southwestern IL. Evidence of a cold front can be seen in
the water vapor as well composite radar. The front is currently
located around a line from Dodge City to Wichita, KS as of this
writing. The upper level trough and associated surface front will
bring below normal temperatures to the area through about Thursday
before high pressure shifts east from the Desert Southwest.
Daytime highs are looking to be back in the low 90s by Friday
afternoon after being in the 80s Sunday through Thursday.

The upper level trough is progged to keep digging south into the
Southern Mississippi River Valley shifting high pressure to the
west of the FA while a ridge builds over the Rocky Mountains. At
H5, high pressure will sit over southern CA, southern NV, and
western AZ from Monday through Wednesday night. This high will
wrap monsoonal moisture around its periphery through the early
part of next week. However, the monsoonal storms will likely stay
in New Mexico an the far western portions of the FA. With that
said there will be a slight chance to chance PoPs for the western
half of the FA, with the eastern half most likely missing out on
rain Monday through Wednesday. Wide spread severe storms are not
likely. However, Tuesday evening looks like there may be enough
instability in the far western Oklahoma Panhandle to warrant a
closer look going into Monday.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  76  62  83  62 /  50  50  40  10  10
Beaver OK                  66  81  61  88  62 /  60  40   5   0   5
Boise City OK              63  73  58  81  60 /  60  60  10  10  20
Borger TX                  69  79  65  89  66 /  50  60  20   5  10
Boys Ranch TX              68  77  63  84  63 /  50  50  40  10  20
Canyon TX                  67  78  62  82  61 /  50  40  50  20  10
Clarendon TX               70  78  64  84  63 /  40  40  30  10   5
Dalhart TX                 64  72  57  81  59 /  50  60  30  10  20
Guymon OK                  64  78  60  87  62 /  50  50  10   5  10
Hereford TX                67  79  62  82  61 /  50  40  50  20  20
Lipscomb TX                68  80  62  87  62 /  60  40   5   0   5
Pampa TX                   67  76  62  85  62 /  50  50  20   5   5
Shamrock TX                70  80  64  87  62 /  50  50  20   5   5
Wellington TX              72  82  64  88  63 /  40  50  30   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/36
Hazardous weather outlook, Jul 31, 1:19 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Sat Jul 31 2021

OKZ001>003-TXZ001>020-317-011000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across the Oklahoma and
Texas Panhandles late this afternoon through tonight. A storm or
two may become strong to severe, with damaging winds the primary
hazard. The severe wind threat will primarily be in the Oklahoma
Panhandle. In addition, the strongest storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday and Sunday night. Any storms that form are
expected to remain below severe levels at this time. However, the
strongest storms will be capable of producing heavy rainfall,
mainly Sunday morning and afternoon, which could lead to localized
flooding or flash flooding.

Additional showers and thunderstorms may develop Monday through
Wednesday night across parts of the area. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 3:27 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Sat Jul 31 2021

TXZ009-312200-
Roberts TX-
427 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS COUNTY UNTIL
500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lora, or 17 miles northwest of Miami, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3581 10082 3601 10092 3606 10076 3606 10054
      3584 10054
TIME...MOT...LOC 2126Z 247DEG 7KT 3592 10077

LFM
Special weather statement, Jul 31, 3:56 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
456 PM CDT Sat Jul 31 2021

OKZ001-312230-
Cimarron OK-
456 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 14 miles north of Boise City, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Cimarron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10203 3683 10207 3682 10278 3700 10281
TIME...MOT...LOC 2156Z 066DEG 9KT 3694 10255

LFM
Special weather statement, Jul 31, 4:26 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT Sat Jul 31 2021

TXZ010-312300-
Hemphill TX-
526 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPHILL COUNTY
UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Glazier, or 7 miles north of Canadian. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canadian and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3587 10054 3606 10054 3606 10027 3591 10019
TIME...MOT...LOC 2226Z 351DEG 4KT 3602 10039

LFM
Special weather statement, Jul 31, 4:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
537 PM CDT Sat Jul 31 2021

OKZ001-312300-
Cimarron OK-
537 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON COUNTY UNTIL 600
PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Campo to near Keyes to 7
miles southwest of Griggs. Movement was south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Keyes, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10203 3650 10203 3650 10226 3657 10228
      3674 10249 3688 10272 3700 10266
TIME...MOT...LOC 2236Z 006DEG 9KT 3692 10259 3678 10225 3651 10220

LFM
Special weather statement, Jul 31, 4:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
543 PM CDT Sat Jul 31 2021

TXZ001-006-312315-
Hartley TX-Dallam TX-
543 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ware, or 10 miles north of Dalhart. This storm was
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3633 10304 3624 10244 3593 10264 3591 10304
TIME...MOT...LOC 2242Z 040DEG 4KT 3620 10257

LFM
Special weather statement, Jul 31, 5:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT Sat Jul 31 2021

TXZ012-017-312330-
Potter TX-Randall TX-
604 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Amarillo, moving south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3540 10192 3538 10162 3517 10162 3514 10196
TIME...MOT...LOC 2304Z 005DEG 5KT 3531 10178

LFM

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
July 31, 5:05 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Gray

When
July 31, 9:00 PM CST
Where
Gray County, 1.78 mi NE of Pampa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.550, -100.950

Thunderstorm wind gust got in under a persons carport ripping it up and demolishing it.

Thunderstorm Wind, Hansford

When
July 31, 9:05 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Thunderstorm Wind, Gray

When
July 31, 9:05 PM CST
Where
Gray County, 2.64 mi ENE of Pampa
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -100.930

Thunderstorm Wind, Gray

When
July 31, 9:05 PM CST
Where
Gray County, 2.98 mi NNE of Pampa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.570, -100.950

Photos were received of damage to a house and fence of the residence. Fence was blown over and newly constructed door fell out of house frame.

Thunderstorm Wind, Gray

When
July 31, 9:15 PM CST
Where
Gray County, 1.38 mi S of Pampa Lefors Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.600, -101.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974107, 974111, 974108, 974109, 974112, 974110.